Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Raleigh, NC

September 25, 20205 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 25, 2020, 7:21 PM EDT for 5 counties in North Carolina. It was in force for 39 min. 22 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2020, 7:21 PM EDT (23:21 UTC)
Expired
Sep 25, 2020, 8:00 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chatham County, NC, Durham County, NC, Harnett County, NC, Lee County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:45 PM EDTHAIL 2.254 Wnw New Hill, NCLOTS OF LEAVES AND TWIGS DOWN FROM HAIL FALLING. NO OTHER DAMAGE VISIBLE.
Sep 25, 7:49 PM EDTHAIL 12 W New Hill, NCREPORT FROM MPING: QUARTER (1.00 IN.).
Sep 25, 7:51 PM EDTHAIL 24 Nw New Hill, NCREPORT FROM MPING: HEN EGG (2.00 IN.).
Sep 25, 7:54 PM EDTHAIL 0.753 Nw Apex, NCREPORT FROM MPING: DIME (0.75 IN.).
Sep 25, 7:54 PM EDTHAIL 1.753 Nw New Hill, NCREPORT FROM MPING: GOLF BALL (1.75 IN.).
Sep 25, 7:56 PM EDTHAIL 0.752 N New Hill, NCREPORT FROM MPING: DIME (0.75 IN.).
Sep 25, 7:57 PM EDTHAIL 1.753 W Apex, NC
Sep 25, 7:58 PM EDTHAIL 13 Nw Apex, NCREPORT FROM MPING: QUARTER (1.00 IN.).
Sep 25, 7:58 PM EDTHAIL 1.753 Sw Carpenter, NCREPORT FROM MPING: GOLF BALL (1.75 IN.).
Sep 25, 7:59 PM EDTHAIL 13 Nw Apex, NCREPORT FROM MPING: QUARTER (1.00 IN.).
Sep 25, 8:00 PM EDTHAIL 2Carpenter, NCSOCIAL MEDIA REPORT FROM HWY 55 NEAR INDIAN WELLS RD.
Sep 25, 8:01 PM EDTHAIL 12 S Carpenter, NCREPORT FROM MPING: QUARTER (1.00 IN.).
Sep 25, 8:02 PM EDTHAIL 0.73 Se Carpenter, NC
Sep 25, 8:02 PM EDTHAIL 0.753 Se Carpenter, NC
Sep 25, 8:05 PM EDTHAIL 1.51 Sw Morrisville, NC
Sep 25, 8:07 PM EDTHAIL 1Carpenter, NC
Sep 25, 8:07 PM EDTHAIL 21 Sw Research Triangle, NCAT LEAST 1.75 TO 2 INCHES IN DIAMETER AND LASTED 3 TO 4 MINUTES.
Sep 25, 8:08 PM EDTHAIL 11 Sw Morrisville, NCREPORT FROM MPING: QUARTER (1.00 IN.).
Sep 25, 8:09 PM EDTHAIL 0.751 Se Morrisville, NCREPORT FROM MPING: DIME (0.75 IN.).
Sep 25, 8:09 PM EDTHAIL 0.753 W Cary, NCREPORT FROM MPING: DIME (0.75 IN.).
Sep 25, 8:09 PM EDTHAIL 1.51 W Morrisville, NCREPORT FROM MPING: PING PONG BALL (1.50 IN.).
Sep 25, 8:10 PM EDTHAIL 1.51 W Morrisville, NCREPORT FROM MPING: PING PONG BALL (1.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS52 KRAH 252321
SVRRAH
NCC037-063-085-105-183-260000-
/O.NEW.KRAH.SV.W.0152.200925T2321Z-200926T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
721 PM EDT Fri Sep 25 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Harnett County in central North Carolina...
  Northeastern Lee County in central North Carolina...
  Southwestern Wake County in central North Carolina...
  Eastern Chatham County in central North Carolina...
  Southeastern Durham County in central North Carolina...

* Until 800 PM EDT.

* At 721 PM EDT, a severe thunderstorm was located near Sanford,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Raleigh, Durham, Cary, Sanford, Garner, Fuquay-Varina, RDU
  International, Apex, Holly Springs and Morrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3540 7906 3554 7923 3601 7887 3573 7848
TIME...MOT...LOC 2321Z 224DEG 31KT 3553 7909 

HAIL...1.00IN
WIND...60MPH
 
$$

Green
2 follow-up statements
631 
WWUS52 KRAH 252334
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
734 PM EDT Fri Sep 25 2020

NCC037-063-085-105-183-260000-
/O.CON.KRAH.SV.W.0152.000000T0000Z-200926T0000Z/
Harnett NC-Lee NC-Wake NC-Chatham NC-Durham NC-
734 PM EDT Fri Sep 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTH CENTRAL HARNETT...NORTHEASTERN LEE...SOUTHWESTERN WAKE...
EASTERN CHATHAM AND SOUTHEASTERN DURHAM COUNTIES...

At 733 PM EDT, a severe thunderstorm was located 11 miles west of
Fuquay-Varina, or 12 miles southeast of Pittsboro, moving northeast
at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Raleigh, Durham, Cary, Garner, Fuquay-Varina, RDU International,
Apex, Holly Springs, Morrisville and Lake Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3546 7896 3558 7920 3601 7887 3573 7848
TIME...MOT...LOC 2333Z 224DEG 31KT 3561 7900 

HAIL...1.25IN
WIND...60MPH
 
$$

Green
935 
WWUS52 KRAH 252349
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
749 PM EDT Fri Sep 25 2020

NCC085-105-252359-
/O.CAN.KRAH.SV.W.0152.000000T0000Z-200926T0000Z/
Harnett NC-Lee NC-
749 PM EDT Fri Sep 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARNETT AND
NORTHEASTERN LEE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3556 7878 3567 7913 3601 7887 3573 7848
TIME...MOT...LOC 2349Z 224DEG 31KT 3571 7888 

$$

NCC037-063-183-260000-
/O.CON.KRAH.SV.W.0152.000000T0000Z-200926T0000Z/
Wake NC-Chatham NC-Durham NC-
749 PM EDT Fri Sep 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHWESTERN WAKE...NORTHEASTERN CHATHAM AND SOUTHEASTERN DURHAM
COUNTIES...

At 749 PM EDT, a severe thunderstorm was located near Cary, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Raleigh, Durham, Cary, Garner, Fuquay-Varina, RDU International,
Apex, Holly Springs, Morrisville and Crosswinds Boating Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3556 7878 3567 7913 3601 7887 3573 7848
TIME...MOT...LOC 2349Z 224DEG 31KT 3571 7888 

HAIL...1.25IN
WIND...60MPH
 
$$

Green

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:42 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 25, 3:42 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
342 PM EDT Fri Sep 25 2020

.SYNOPSIS...
A weak coastal front will try to move inland into the Coastal Plain
this afternoon, as low pressure (remnants of TC Beta) approach from
the southwest. This weak low pressure will move NE along the warm
front this afternoon and evening, shifting to the coast tonight. The
front will linger over eastern NC into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Friday...

Water vapor satellite showed an upper-level trough swinging across
the Blue Ridge, and an upper-level low across eastern TX. Radar
showed a line of rain stretching from the Sandhills to the northern
Coastal Plain along a warm front, and additional showers along the
short-wave trough across the Blue Ridge. Conditions have been fairly
stable thus far today, so most areas across the Piedmont have
received low rain rates and mostly beneficial rain. Rainfall has
varied from 0.50 to 1.50 inches across the Piedmont, with isolated
higher values across the Sandhills. Latest SPC mesoanalysis shows 25
kt of 0-1 km shear across the Coastal Plain, however conditions are
very stable. Only areas with MLCAPE currently greater than 500 J/kg
resides in SC, with only 100-500 J/kg across portions of the
Sandhills and southern Coastal Plain.

Some breaks in the clouds are expected across southern portions of
central NC this afternoon, which will help destabilize the
environment and could generate thunderstorms with strong wind gusts
across the area. Shear values also suggest the possibility of an
isolated tornado where stronger, rotating storms develop, mainly
over the Sandhills and southern Coastal Plain. Precipitable water
ranges from 1.9 inches over the southern Coastal Plain, to 1.4
inches over the Triad. Isolated flash flooding is possible where
stronger storms train over the Sandhills and Coastal Plain, however
minor flooding is most likely across the region. High-res models
show the strongest storms diminishing by late evening across the
Coastal Plain, with scattered showers lingering across the eastern
half of the state along the stalled warm front.

Fog/mist will also develop tonight across most areas, reducing
visibility down to a few miles. Low temperatures will range from the
low 60s in the NW to the upper 60s in the SE.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 335 PM Friday...

As the mid-level trough moves to the east and offshore on Saturday,
skies should begin to clear after widespread low clouds and fog
Saturday morning. A few scattered showers will continue on Saturday,
mainly across the Coastal Plain. But upper forcing will be weak and
any rain will be much lighter than today, generally around a tenth
of an inch or less. Instability may be sufficient for a slight
chance of thunder, but with the mid-level trough moving away, shear
will be very weak, so not expecting a severe storm threat. Mid-level
ridging will briefly move across the area Saturday night into early
Sunday, resulting in dry conditions and continued clearing skies.
High temperatures on Saturday will be near-normal, generally mid-70s
to lower-80s, with lows Saturday night in the low-to-mid-60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 340 PM Friday...

Height falls and a vorticity lobe from a weak shortwave will result
in a few additional showers Sunday afternoon into Monday morning.
Again any rain amounts should be light and only have slight chance
to low chance POPs across central NC at this time. Shower and storm
coverage should increase on Monday as a strong upper trough and cold
front begin to approach central NC from the west, with the best
chance across southern zones. Shear still looks weak so not
expecting a severe threat on Monday at this time.

As the broad upper trough and cold front approach the region, shower
and storm chances increase further on Tuesday, with likely POPs
across western zones and high chance elsewhere. Models even show a
closed mid-level low developing over the Southeast US, and with very
strong 500 mb flow over the region, this would be a favorable
pattern for severe storms in central NC. On Wednesday, uncertainty
increases with models differing on timing of the frontal passage.
The 12z GFS moves the front through the area Tuesday night - early
Wednesday, resulting in dry cool conditions from Wednesday through
Friday. The 12z ECMWF, on the other hand, holds back the closed low
longer and doesn't bring the front through until Wednesday night.
This would result in more showers and storms on Wednesday. However,
the ECMWF has trended significantly faster from its 00z run which
held back the frontal passage until Thursday night. In addition,
this solution appears to be an outlier and most ECMWF ensembles were
faster than the 00z operational run. This combined with the greater
consistency in the GFS compared to the ECMWF make the forecast lean
toward the GFS at this time. Still increased POPs to low chance on
Wednesday and Wednesday night due to the uncertainty. After the
frontal passage, a strong upper trough will settle over the Eastern
US, resulting in cool and dry weather for Thursday and Friday.

As for temperatures, highs Sunday through Tuesday will be near-
normal (upper-70s to lower-80s), with lows in the 60s. Temperatures
on Wednesday and Thursday will depend on the exact frontal timing,
but regardless, once the front does pass the region a cool fall-like
air mass will settle across the region as the strong upper trough
brings Canadian air down into the Eastern US. Highs behind the front
will be in the low-to-mid-70s. A secondary reinforcing cold front
looks to pass through the area Thursday night, resulting in even
cooler temperatures on Friday with highs in the mid-60s to near 70.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

24 Hour TAF Period: MVFR to IFR conditions with widespread RA/SHRA
will continue through the day. Isolated TSRA are possible this
afternoon and evening near KFAY/KRWI. Stronger storms could have
gusty surface winds. Precipitation will end from late tonight through
early Sat, however low VIS and ceilings will linger through early
Sat morning.

Outlook: Scattered SHRA are possible near KRWI Sat aftn. SHRA return
to the forecast Sunday through Wednesday, with best chances Tuesday
as a front approaches the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...JJT
SHORT TERM...Danco
LONG TERM...Danco
AVIATION...JJT
Hazardous weather outlook, Sep 25, 3:38 AM EDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
338 AM EDT Fri Sep 25 2020

NCZ007>011-021>028-038>043-073>077-083-084-260745-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
338 AM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Widespread rain and showers are expected through early this evening.
Storm total rainfall of 1 to locally 2 inches will be possible.
This may result in minor flooding, especially in urban areas and
around small creeks and streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-085-086-088-089-260745-
Wayne-Scotland-Hoke-Cumberland-Sampson-
338 AM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this afternoon and early
this evening. An isolated thunderstorm may become severe, with the
main hazard of a damaging wind gust to near 60 mph. An isolated
tornado is also possible.

In addition, locally heavy rain is possible today. This may result
in minor flooding, mostly in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 25, 5:15 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
515 PM EDT Fri Sep 25 2020

NCZ078-088-089-252200-
Sampson NC-Wayne NC-Cumberland NC-
515 PM EDT Fri Sep 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
CENTRAL SAMPSON AND SOUTHEASTERN CUMBERLAND COUNTIES UNTIL 600 PM
EDT...

At 515 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles north of Clinton to
Howellsville. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Clinton, Mount Olive, Roseboro, Garland, Turkey, Seven Springs,
Cliffs Of The Neuse State Park and Bushy Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3475 7839 3485 7850 3485 7870 3514 7831
      3525 7783 3518 7783 3515 7789 3517 7793
      3516 7797 3519 7802 3517 7816 3509 7817
      3490 7815 3479 7818 3471 7829 3470 7837
TIME...MOT...LOC 2115Z 257DEG 37KT 3511 7832 3469 7889

Green
Local storm report, Sep 25, 6:53 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
653 PM EDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 NW SOUTHERN PINES     35.20N 79.43W
09/25/2020  E0.70 INCH       MOORE              NC   TRAINED SPOTTER

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:02 AM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Stanly73 min
Sep 25, 10:46 AM EDTAreal Flood AdvisoryRAHAnson, Cumberland, Harnett, Hoke, Lee, Montgomery and 3 more59 min
Sep 25, 5:15 PM EDTSpecial Weather StatementRAHSampson45 min
Sep 25, 6:32 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore43 min
Sep 25, 6:39 PM EDTSevere Thunderstorm WarningRAHLee, Moore51 min
Sep 25, 7:51 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Franklin, Granville, Wake54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.